Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 203, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2022, 6:28 PM CDT for Clarke County, Alabama. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2022, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 17, 2022, 6:47 PM CDT
- In force
- 19 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clarke County, AL
The radar
The Mobile radar (KMOB), 116 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:33 PM CDT | TSTM WND DMG | 2 Ese Whately, AL | EMERGENCY MANAGER REPORTS COUPLE TREES DOWN ALONG HIGHWAY 84 NEAR WILL ROAD LEADING TO LANE BLOCKAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS54 KMOB 172328
SVRMOB
ALC025-180015-
/O.NEW.KMOB.SV.W.0203.220617T2328Z-220618T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
628 PM CDT Fri Jun 17 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
East central Clarke County in southwestern Alabama...
* Until 715 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located over Whatley, or
near Grove Hill, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grove Hill and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3176 8766 3159 8756 3155 8757 3153 8760
3152 8762 3150 8760 3144 8782 3170 8786
TIME...MOT...LOC 2328Z 343DEG 7KT 3166 8774
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
259
WWUS54 KMOB 172347
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
647 PM CDT Fri Jun 17 2022
ALC025-172357-
/O.CAN.KMOB.SV.W.0203.000000T0000Z-220618T0015Z/
Clarke AL-
647 PM CDT Fri Jun 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARKE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
LAT...LON 3176 8766 3159 8756 3155 8757 3153 8760
3152 8762 3150 8760 3144 8782 3170 8786
TIME...MOT...LOC 2342Z 343DEG 7KT 3162 8773
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:43 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 3:43 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
343 PM CDT Fri Jun 17 2022
.NEAR TERM UPDATE /Now Through Saturday/...Hot and humid conditions
continue through the period as a deep layer ridge of high pressure
builds just west of the area. Temperatures may be a few degrees
warmer on Saturday as slightly warmer 850 mb temps move into the
area. This combined with decreasing soil moisture will send highs
into the upper 90s and low 100s. If we reach 100 at KMOB, it will be
the first 100 since 2019. The hot temps combined with the high
humidity levels will send heat index values into the 106-112 range
on Saturday afternoon. A heat advisory continues today and another
heat advisory will be issued for Saturday across the entire area. A
few weak impulses may move southward across the area on Saturday in
the northerly flow on the east side of the ridge. If these are able
to overcome the strong mid/upper level subsidence, then isolated
showers and thunderstorms will be possible. Any storm that manages
to develop could become strong to briefly severe with potential for
strong to locally damaging winds given expected high CAPE/DCAPE
values during the afternoon. /13
&&
.SHORT TERM /Saturday night Through Monday night/...Upper level high
pressure shifts east over the Lower Mississippi River Valley,
sandwiched between an eastward shifting upper level trough
stretching south over the western Atlantic from New England, and an
upper trough over the northwestern Conus. Shortwave energy moving
through the western upper trough will flatten an upper ridge
stretching north from the upper high, but for the forecast area and
nearby, high pressure dominates. An upper level shortwave trough
will move south along the east side of the ridge Saturday night,
with a weak front moving south over the Southeast Saturday night
into Sunday in response.
Temperatures above seasonal norms are expected, with a slight
chance of showers and thunderstorms Saturday night as the front
moves south across the forecast area. High temperatures in the mid
to upper 90s are expected Sunday and Monday. The front will bring
a drier airmass to the Southeast and allow for better overnight
cooling Saturday night. Temperatures dropping into the upper 60s
to low 70s over most of the forecast area (upper 70s along the
coast) are expected. From there, low temperatures see an upward
trend as the center of the upper ridge comes closer to the
forecast area, with low to mid 70s expected, upper 70s along the
coast.
/16
&&
.EXTENDED TERM /Tuesday Through Friday/...Upper level shortwave energy
moving east over the northern half of the Conus continues to shift
the East Coast trough off to the east, along with flattening the
upper ridge, and shifting it west a bit. Guidance varies in how
much of an western shift, with the GFS more so as compared to the
ECMWF. By the end of week, differences between the GFS and ECMWF
vary by 10 degrees in some places due to the differences in the
upper ridge. Also, the GFS is advertising a better moisture
return, and with less upper subsidence, higher PoPs by the end of
the forecast. Looking at the ensembles, all maintain temperatures
well above seasonal norms. Have went between the GFS and ECWMF,
with an ensemble nudge towards the ECMWF solution. Rain makes an
appearance the end of the forecast. With the inconsistency in the
guidance, have not deviated from the NBM, thus a slight chance of
thunderstorms are possible on Friday.
/16
&&
.MARINE...No impacts expected other than locally higher winds and
seas possible near isolated thunderstorms. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 77 101 71 95 73 95 75 95 / 10 20 20 10 10 10 0 10
Pensacola 80 98 74 95 76 92 77 93 / 10 10 20 10 10 10 0 10
Destin 80 94 77 93 78 90 79 91 / 10 10 20 10 10 10 0 0
Evergreen 75 99 67 94 69 97 71 97 / 20 20 10 0 0 0 0 0
Waynesboro 74 98 66 94 67 97 71 97 / 20 20 10 0 0 10 0 0
Camden 74 98 67 92 69 97 72 97 / 30 20 10 0 0 0 0 0
Crestview 75 100 68 96 69 97 70 96 / 10 20 20 10 10 10 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.
Heat Advisory from 11 AM to 7 PM CDT Saturday for ALZ051>060-
261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
Heat Advisory from 11 AM to 7 PM CDT Saturday for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
Heat Advisory from 11 AM to 7 PM CDT Saturday for MSZ067-075-076-
078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jun 17, 3:58 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
358 PM CDT Fri Jun 17 2022
ALZ051-172145-
Choctaw AL-
358 PM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northeastern Choctaw
County through 445 PM CDT...
At 358 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pennington, or 14 miles northeast of Butler,
moving south at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 8800 3228 8801 3228 8802 3227 8802
3226 8801 3218 8801 3215 8802 3215 8803
3214 8804 3211 8811 3225 8816
TIME...MOT...LOC 2058Z 340DEG 5KT 3222 8803
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jun 17, 5:30 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
530 PM CDT Fri Jun 17 2022
ALZ053>055-172315-
Wilcox AL-Clarke AL-Monroe AL-
530 PM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of north central
Monroe, northeastern Clarke and southwestern Wilcox Counties through
615 PM CDT...
At 529 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of Thomasville, moving southeast at
10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville and Pine Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3193 8777 3201 8758 3176 8738 3165 8767
TIME...MOT...LOC 2229Z 334DEG 10KT 3191 8764
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jun 17, 6:17 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
617 PM CDT Fri Jun 17 2022
ALZ053-055-180000-
Clarke AL-Monroe AL-
617 PM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of west central Monroe
and east central Clarke Counties through 700 PM CDT...
At 617 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Whatley, or 6 miles southeast of Grove Hill,
moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3169 8782 3174 8762 3149 8748 3141 8778
TIME...MOT...LOC 2317Z 343DEG 8KT 3165 8770
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:28 PM CDT | Special Weather Statement | MOB | Crenshaw | 47 min |
| Jun 16, 7:52 PM CDT | Special Weather Statement | MOB | Butler | 23 min |
| Jun 16, 8:07 PM CDT | Special Weather Statement | MOB | Crenshaw | 23 min |
| Jun 16, 9:03 PM CDT | Special Weather Statement | MOB | Covington | 42 min |
| Jun 16, 9:37 PM CDT | Special Weather Statement | MOB | Crenshaw | 38 min |
| Jun 17, 1:32 PM CDT | Heat Advisory | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 29 hr |
| Jun 17, 3:58 PM CDT | Special Weather Statement | MOB | Marengo | 47 min |
| Jun 17, 5:30 PM CDT | Special Weather Statement | MOB | Clarke | 45 min |
| Jun 17, 5:38 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 31 min |
| Jun 17, 6:17 PM CDT | Special Weather Statement | MOB | Clarke | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.